Please login (Members) to view content or
(Nonmembers) this article.
5
Average: 5 (1 vote)
CNE Article

Oxaliplatin: Detection and Management of Hypersensitivity Reactions

Barbara B. Rogers
Terri Cuddahy
Caralyn Briscella
Nicole Ross
Anthony J. Olszanski
Crystal S. Denlinger
CJON 2019, 23(1), 68-75 DOI: 10.1188/19.CJON.68-75

Background: Oxaliplatin is used extensively for the treatment of gastrointestinal cancer and other malignancies, with increased frequency of use in recent years. Hypersensitivity reactions (HSRs) can pose a major problem in clinical practice because they can limit the use of oxaliplatin in the care of malignancies in which it has proven efficacy. Nurses play an integral role in the administration of oxaliplatin; therefore, they need to be well educated in the prevention, detection, and management of HSRs.

Objectives: This article reviews the symptoms of HSRs associated with oxaliplatin, the specific management of HSRs associated with oxaliplatin, the role of desensitization, and the potential use of skin testing to better identify patients at risk for HSR.

Methods: This article reviews the literature related to the diagnosis, prevention, and management of HSRs associated with oxaliplatin and outlines nurses’ role.

Findings: Oxaliplatin HSRs can occur at any cycle, but patients are at highest risk after they have received six prior infusions of oxaliplatin.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or